Kentucky, 2007

Strong Wind in Kentucky, December 16, 2007

December 16, 2007 · NWS JKL · 2 events in 2 counties and zones

Gusty winds associated with a strong cold front that moved across the region caused structural damage to a home in Morgan County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Gusty winds associated with a strong cold front that moved across the region caused structural damage to a home in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 16, 4:37 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 16, 4:37 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
437 AM EST SUN DEC 16 2007

.SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED

THE AREA OF LOW PRESSURE THAT BROUGHT SHRA TO THE AREA ON SAT AND
OVERNIGHT TONIGHT IS DEPARTING TO THE NORTHEAST AND IS NOW MOVING
INTO CENTRAL OH. THE COLD FRONT IS NOW THROUGH ABOUT THE WESTERN 2/3
OF THE CWA...WITH THE FRONT HAVING JUST PASSED JKL. GUSTS IN THE 30
TO 40 MPH RANGE ARE OCCURRING RIGHT NEAR THE FRONT. THE COLDER AIR
DOES LINGER A BIT...WITH PRECIP NOT HAVING TRANSITIONED OVER TO SNOW
OVER MOST OF CENTRAL KY AND IS IN THE FORM OF DRIZZLE. CLOUD TOP
TEMPS IN THIS AREA ARE A LITTLE WARMER -10C OR WARMER AS THIS IS THE
AREA WHERE THERE IS A LITTLE DRYING OUT OF THE UPPER LEVELS AS DRIER
AIR HAS WRAPPED IN AROUND THE LOW. SNOW OVER IN AND WESTERN KY IS
BACK NEAR THE UPPER LEVEL LOW.

THROUGH THE DAY TODAY...THE FRONT WILL HAVE EXITED THE CWA BY
11Z...WITH COLDER AIR GRADUALLY WORKING IN. THE FOCUS OF THE
WRAPAROUND MOISTURE AND PRECIP ASSOCIATED WITH THE UPPER LOW APPEARS
TO BE CLOSER TO THE OH RIVER INITIALLY...WITH MOISTURE GRADUALLY
SPREADING BACK INTO THE AREA THROUGH MIDDAY AND THE AFTERNOON.
THE PRECIP TYPE WILL TRANSITION OVER TO SNOW BETWEEN 12 AND 15Z.
THE LOW LEVEL WINDS DO NOT HAVE A GOOD UPSLOPE COMPONENT UNTIL THIS
AFTERNOON...BUT EVEN THEN IT WILL BE A LITTLE MORE WESTERLY THAT
IDEAL. IN ADDITION...THE OMEGA IN MODEL TIME HEIGHT SECTIONS IS
GENERALLY BELOW THE -10C LEVEL AND NOT IN THE OPTIMAL DENDRITIC
GROWTH ZONE. GROUND TEMPS REMAIN RATHER WARM OVER MOST OF THE
AREA...AND THIS SHOULD LIMIT AMOUNTS. THE FAR NW COUNTIES APPEAR TO
BE BEST POSITIONED TO GET SOME OF THE WRAPAROUND SNOW...WHERE AROUND
ONE INCH SHOULD FALL...BUT THE ACCUMULATIONS WILL PRIMARILY BE ON THE
GRASSY SURFACES. OVER THE REST OF THE AREA...ACCUMULATIONS SHOULD
GENERALLY BE A DUSTING TO AN INCH...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE ACROSS THE HIGHEST ELEVATIONS NEAR THE VA BORDER. HIGHS
SHOULD OCCUR RIGHT AT SUNRISE...WITH TEMPERATURES SLOWING DROPPING
OFF THROUGH THE DAY AS 8H TEMPS FALL TO -9C TO -10C BY 0Z MON. SFC
TEMPS WILL DROP INTO THE UPPER 20S OVER THE WESTERN AREAS BY LATE IN
THE AFTERNOON AND TO AROUND 30 IN THE EAST. TEMPS SHOULD FALL INTO
THE MID AND UPPER 20S ACROSS THE HIGHER ELEVATIONS NEAR THE VA BORDER
AS WELL.

WHILE DEEPER MOISTURE WILL BE PULLING NORTHEAST OF THE AREA BY 00Z
MONDAY...WILL CONTINUE TO CARRY SLIGHT CHANCE TO CHANCE OF SNOW SHOWER
IN THE EVENING WITH MOISTURE UP TO 800 MB INITIALLY AND GOOD COLD AIR
ADVECTION LEADING TO DECENT LAPSE RATES AND UPSLOPE FLOW CONTINUING.
WITH DRIER AIR WORKING IN OVERNIGHT IN THE LOWEST LEVELS...THE
ISOLATED TO SCATTERED SNOW SHOWERS WILL TRANSITION TO FLURRIES AND
THEN END PRIOR TO DAWN ON MON. SOME LOCALIZED LIGHT ACCUMULATIONS
COULD OCCUR WITH ANY HEAVIER SNOW SHOWERS EARLY IN THE EVENING IN
THE HIGHEST ELEVATION AREAS NEAR THE VA BORDER.

HEIGHTS WILL RISE INTO MONDAY AND WITH THE PATTERN BECOMING MORE
ZONAL BY THE END OF THE PERIOD. SFC HIGH PRESSURE WILL BUILD INTO
THE AREA FOR MON. THE HIGH WILL SHIFT EAST ON MONDAY NIGHT...WITH
DECENT RADIATIONAL COOLING. THE SYNOPTIC PATTERN APPEARS FAVORABLE FOR
A RIDGE/VALLEY SPLIT AND A HINT OF THIS ALSO IS PRESENT IN MOS LOWS
FOR MON NIGHT. OPTED TO INSERT A RIDGE VALLEY SPLIT FOR MON
NIGHT...WITH SOME OF THE COLDER LOCATIONS REACHING THE UPPER TEENS.
THE HIGH WILL SHIFT TO THE ATLANTIC COAST BY THE END OF THE PERIOD. A
RATHER MOISTURE STARVED SYSTEM WILL BE APPROACHING THE REGION ON
TUE...BUT THE MOISTURE WILL BE IN THE MID AND UPPER LEVELS.
SOUTHERLY FLOW WILL LEAD TO MILDER TEMPS CLOSER TO NORMAL.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

A WEAK MID LEVEL SHORT WAVE INDICATED IN THE 00Z GFS ENSEMBLE MEAN
AND THE 06Z AND 12Z RUN OF THE GFS AS WELL AS THE 00Z RUN OF THE
ECMWF TO AFFECT THE AREA ON WEDNESDAY. MOISTURE AND UPPER SUPPORT
LOOKS LIMITED AND NO REAL SURFACE FEATURE IN OUR AREA WITH THIS...SO
AT THIS TIME WILL LEAVE A DRY FORECAST FOR WEDNESDAY. MORE
SIGNIFICANT SYSTEMS ALOFT AND AT SURFACE TO AFFECT AREA BEGINNING
WEDNESDAY NIGHT AND INTO THE WEEKEND. MODELS IN GOOD AGREEMENT
KEEPING THE SURFACE SYSTEMS TO OUR WEST AND NORTHWEST. THERE ARE
DISAGREEMENTS IN TIMING...LOCATION...ESPECIALLY BY 00Z SUNDAY WITH
THE 00Z ECMWF SLOWER WITH THE UPPER TROF THAN THE 12Z GFS...AND VERY
DIFFERENT AT THE SURFACE. THE IMPORTANT POINT HOWEVER IS THAT THE
PATTERN DURING THE UPCOMING WEEK WILL RESULT IN TEMPERATURES ABOVE
NORMAL...AND ALL PRECIPITATION CHANCES FROM WEDNESDAY NIGHT INTO
SATURDAY IN THE FORM OF RAIN. ALSO THE TREND IS FOR THE NEXT COUPLE
OF SYSTEMS TO TRACK EVEN FURTHER NW THAN THE SYSTEM CURRENTLY
AFFECTING OUR AREA. CHANCE FOR ANY WINTER WEATHER WILL REMAIN
MINIMAL. HAVE FOLLOWED HPC GUIDANCE WITH SOME MINOR MODIFICATIONS
INCLUDING TAKING LOCAL EFFECTS INTO ACCOUNT.

&&

.AVIATION.../06Z TO 06Z/

IFR CONDITIONS WILL PUSH IN FROM THE WEST AS A COLD FRONT PUSHES EAST
ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. WINDS WILL BECOME GUSTY
AT 15 TO 20 KTS SUSTAINED...WITH A BRIEF PERIOD OF GUSTS POTENTIALLY
AS HIGH AS 30 KTS IMMEDIATELY FOLLOWING THE FRONTAL PASSAGE BETWEEN
06 AND 09Z. GUSTY WINDS WILL VEER FROM THE WSW TO NW BETWEEN 09 AND
15Z...WITH RAIN SHOWERS CHANGING TO SNOW SHOWERS...WHICH WILL
CONTINUE THROUGH THE EARLY AFTERNOON AT MOST LOCATIONS. VFR
CONDITIONS WILL THEN RETURN LATE IN THE AFTERNOON...HOWEVER WINDS
WILL STILL REMAIN GUSTY THROUGH DUSK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM...SBH
AVIATION...GEOGERIAN
Hazardous weather outlook, Dec 15, 11:22 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1122 PM EST SAT DEC 15 2007

KYZ044-050>052-058>060-068-069-079-080-083-104-106>109-111-112-114-
116-170730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
LEE-BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...
JACKSON...BOONEVILLE...MANCHESTER
1122 PM EST SAT DEC 15 2007

...FLOOD WATCH IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAIN THROUGH EARLY SUNDAY
MORNING. A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING.
RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW AROUND DAWN...WITH
LITTLE OR NO SNOW ACCUMULATION.

WITH TEMPERATURES FALLING TO AROUND FREEZING LATE TONIGHT...WET ROADS
AND ANY REMAINING PUDDLES COULD FREEZE. MOTORISTS ARE URGED TO USE
CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

UP TO ONE INCH OF SNOW ACCUMULATION IS EXPECTED FROM EARLY SUNDAY
MORNING THROUGH SUNDAY NIGHT. STRONG WINDS COMBINED WITH THE SNOW
COULD CREATE SOME HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF FLOODING...EXCESSIVE
RAINFALL...AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
JACKSON.

KYZ084>088-110-113-115-117>120-170730-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...
HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1122 PM EST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAIN EARLY SUNDAY MORNING.
THE RAIN WILL MIX WITH AND CHANGE TO SNOW AROUND DAWN AND ACROSS THE
HIGHER ELEVATIONS...GENERALLY IN AREAS WEST OF HIGHWAY 23. LITTLE OR
NO SNOW ACCUMULATION IS EXPECTED.

WITH TEMPERATURES FALLING TO AROUND FREEZING LATE TONIGHT...WET ROADS
AND ANY REMAINING PUDDLES COULD FREEZE. MOTORISTS ARE URGED TO USE
CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

UP TO AN INCH OF SNOW ACCUMULATION IS EXPECTED FROM EARLY SUNDAY
MORNING THROUGH SUNDAY AT LOWER ELEVATIONS AND IN VALLEY LOCATIONS.
RIDGETOPS COULD SEE UP TO 2 INCHES OF SNOW BY SUNDAY
EVENING...PARTICULARLY ALONG THE VIRGINIA BORDER. STRONG WINDS
COMBINED WITH THE SNOW COULD CREATE SOME HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF FLOODING...EXCESSIVE
RAINFALL...AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
JACKSON.

AR

In the hours before

Special weather statement, Dec 16, 3:08 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 AM EST SUN DEC 16 2007

KYZ086>088-113-115>118-160930-
KNOTT-PERRY-CLAY-LESLIE-LETCHER-KNOX-HARLAN-BELL-
308 AM EST SUN DEC 16 2007

A BAND OF SHOWERS CONTAINING GUSTY WINDS WILL MOVE EAST ACROSS THE
AREA THROUGH 4:30 AM. WEST WINDS WILL BRIEFLY GUST TO BETWEEN 35 AND
45 MPH AS THIS BAND MOVES QUICKLY OFF TO THE EAST.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Montgomery

When
December 16, 4:58 AM EST to 5:02 AM EST
Where
Montgomery forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

County 911 operator reported 4 trees were blown down in the southwest portion of county, 3 miles south of Levee.

Strong Wind, Morgan

When
December 16, 9:28 AM EST to 9:32 AM EST
Where
Morgan forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Siding was peeled off of a house near junction of State Route 7 and State Route 19, two miles northwest of West Liberty.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65846, 65845.